Forbidden Trees

  • David SumnerEmail author
Part of the Problem Books in Mathematics book series (PBM)


This chapter deals with some of the interesting properties of graphs that do not contain one of the two trees on four vertices, P4 or K1,3, as an induced subgraph, and with several conjectures that are related to forbidding these and similar trees.


  1. 1.
    N.R. Aravind et al., Bounding χ in terms of ω and Δ for some classes of graphs. Discrete Math. 311, 911–920 (2011)MathSciNetCrossRefGoogle Scholar
  2. 2.
    D. Bauer et al., Not every 2-tough graph is Hamiltonian. Discrete Appl. Math. 99, 317–321 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    J.A. Bondy, Pancyclic graphs I. J. Comb. Theory B 11, 41–46 (1971)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    J.A. Bondy, Pancyclic graphs: recent results, in Infinite and Finite Sets. Colloquia Mathematica Societatis János Bolyai (Colloq., Keszthely, 1973), pp. 181–187Google Scholar
  5. 5.
    H. Broersma et al., How many conjectures can you stand? A survey. Graphs Comb. 28, 57–75 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    C. Camby, O. Schaudt, A new characterization of Pk-free graphs. Algorithmica 71 (2015)Google Scholar
  7. 7.
    G. Chartrand, R.E. Pippert, Locally connected graphs. Čas. Pěst. Mat. 99, 158–163 (1974)MathSciNetzbMATHGoogle Scholar
  8. 8.
    M. Chudnovsky, P. Seymour, Claw-free graphs. I. Orientable prismatic graphs. J. Comb. Theory B 97(6), 867–903 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    M. Chudnovsky, P. Seymour, Extending the Gyárfás–Sumner conjecture. J. Comb. Theory B 105, 11–16 (2014)zbMATHCrossRefGoogle Scholar
  10. 10.
    V. Chvátal, Tough graphs and Hamiltonian circuits. Discrete Math. 5, 215–228 (1973)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    L. Clark, Hamiltonian properties of connected locally connected graphs. Congr. Numer. 32, 154–176 (1981)MathSciNetzbMATHGoogle Scholar
  12. 12.
    D.G. Corneil et al., Complement reducible graphs. Discrete Appl. Math. 3(3), 163–174 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    J.C. Dacey, Orthomodular spaces and additive measurement. Caribbean J. Sci. Math. 1, 51–66 (1969)MathSciNetGoogle Scholar
  14. 14.
    R. Faudree et al., Claw-free graphs – a survey. Discrete Math. 164(1–3), 87–147 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    H. Fleischner, The square of every 2-connected graph is Hamiltonian. J. Comb. Theory B 16, 29–34 (1974)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    D.J. Foulis, in Xeroxed Class Notes. Empirical logic (University of Massachusetts, Amherst, 1969)Google Scholar
  17. 17.
    D.J. Foulis, C.H. Randall, An approach to empirical logic. Am. Math. Mon. 77(4), 363 (1970)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    D.J. Foulis, C.H. Randall, Operational statistics I: basic concepts. J. Math. Phys. 13, 1667–1675 (1972)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    A. Gyárfás, On Ramsey covering numbers. Infinite Finite Sets 10, 801–816 (1973)MathSciNetGoogle Scholar
  20. 20.
    A. Gyárfás, Problems from the world surrounding perfect graphs. Zastowania Mat. Appl. Math. 19, 413–441 (1987)MathSciNetzbMATHGoogle Scholar
  21. 21.
    A. Gyárfás, in The Mathematics of Paul Erdos II, Algorithms and Combinatorics. Reflections on a problem of Erdős and Hajnal, vol 14 (Springer, Berlin, 1997), pp. 93–98, Chapter 10Google Scholar
  22. 22.
    P.V. Hof, D. Paulusma, A new characterization of P6-free graphs. Discrete Appl. Math. 158, 731–740 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Z. Hu et al., Hamiltonian connectivity of line graphs and claw-free graphs. J. Graph Theory 50, 130–141 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    T. Kaiser, P. Vrána, Hamiltonian cycles in 5-connected line graphs. Eur. J. Comb. 33, 924–947 (2012)zbMATHCrossRefGoogle Scholar
  25. 25.
    J.J. Karaganis, On the cube of a graph. Can. Math. Bull. 11, 295–296 (1968)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    H.A. Kierstead, On the chromatic index of multigraphs without large triangles. J. Comb. Theory B 36(2), 156–160 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    H.A. Kierstead, S.G. Penrice, Radius two trees specify χ-bounded classes. J. Graph Theory 18(2), 119–129 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    H.A. Kierstead, Y. Zhu, Radius three trees in graphs with large chromatic number. SIAM J. Discrete Math. 17, 571–581 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    A.D. King et al., An upper bound for the chromatic number of line graphs. Eur. J. Comb. 28, 2182–2187 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    R. Kuzel, L. Xiong, Every 4-connected graph is Hamiltonian if and only if it is Hamiltonian-connected, in Hamiltonian Properties of Graphs, ed. by R. Kuzel, PhD thesis, University of West Bohemia (2004)Google Scholar
  31. 31.
    H.-J. Lai, Ľ. Šoltés, Line graphs and forbidden induced subgraphs. J. Comb. Theory B 82(1), 38–55 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    M. Las Vergnas, A note on matchings in graphs. Cah. Centre Etudes Recherche Oper. 17 (2–3–4), 257–160 (1975)MathSciNetzbMATHGoogle Scholar
  33. 33.
    J. Liu, H. Zhou, Dominating subgraphs in graphs with some forbidden structures. Discrete Math. 135(1–3), 163–168 (1994)MathSciNetzbMATHGoogle Scholar
  34. 34.
    L. Lovász, M.D. Plummer, Matching Theory (AMS Chelsea Publishing, Providence, 2009)zbMATHGoogle Scholar
  35. 35.
    J. Malkevitch, On the lengths of cycles in planar graphs, in Proceedings of the Conference on Graph Theory and Combinatorics, St. John’s University (1970)Google Scholar
  36. 36.
    M.M. Matthews, Every 3-connected claw-free graph with fewer than 20 vertices is Hamiltonian. Technical Report 82-004 Department of Computer Science, University of South CarolinaGoogle Scholar
  37. 37.
    M.M. Matthews, D.P. Sumner, Hamiltonian results in K1,3-free graphs. J. Graph Theory 8(1), 139–146 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    D.J. Oberly, D.P. Sumner, Every connected, locally connected nontrivial graph with no induced claw is hamiltonian. J. Graph Theory 3, 351–356 (1979)MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    L. Rabern, A note on Reed’s conjecture. SIAM J. Discrete Math. 22, 820 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    B. Reed, ω, Δ, and χ. J. Graph Theory 27(4), 177–212 (1998)MathSciNetCrossRefGoogle Scholar
  41. 41.
    Z. Ryjáček, On a closure concept in claw-free graphs. J. Comb. Theory B 70(2), 217–224 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    Z. Ryjáček, Problem 416. Weak pancyclicity of locally connected graphs. Discrete Math. 272, 305–306 (2003)Google Scholar
  43. 43.
    Z. Ryjáček, P. Vrána, A closure for 1-Hamilton-connectedness in claw-free graphs. J. Graph Theory 75, 358–376 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    Z. Ryjáček, P. Vrána, Line graphs of multigraphs and Hamilton-connectedness of claw-free graphs. J. Graph Theory 66(2), 152–173 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    A.D. Scott, Induced trees in graphs of large chromatic number. J. Graph Theory, 247–311 (1997)Google Scholar
  46. 46.
    D. Seinsche, On a property of the class of n-colorable graphs. J. Comb. Theory B 16(2), 191–193 (1974)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    R.H. Shi, Connected and locally connected graphs with no induced claws are vertex pancyclic. Kexu Tongbao 31, 427 (1986)Google Scholar
  48. 48.
    D.P. Sumner, 1-factors and antifactor sets. J. Lond. Math. Soc. s2-13(2), 351–359 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    D.P. Sumner, 1-Factors of point determining graphs. JCT(B) 16(1), 35–41 (1974)MathSciNetzbMATHGoogle Scholar
  50. 50.
    D.P. Sumner, Dacey graphs. J. Aust. Math. Soc. 18(4), 492–502 (1974)MathSciNetzbMATHCrossRefGoogle Scholar
  51. 51.
    D.P. Sumner, Graphs with 1-factors. Proc. Am. Math. Soc. 42(1), 8–12 (1974)zbMATHGoogle Scholar
  52. 52.
    D.P. Sumner, Point determination in graphs. Discrete Math. 5(2), 179–187 (1973)MathSciNetzbMATHCrossRefGoogle Scholar
  53. 53.
    D.P. Sumner, Subtrees of a graph and the chromatic number. Presented at the theory and applications of graphs, Western Michigan University (1981)Google Scholar
  54. 54.
    D.P. Sumner, The nucleus of a point determining graph. Discrete Math. 14(1), 91–97 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  55. 55.
    Ľ. Šoltés, Forbidden induced subgraphs for line graphs. Discrete Math. 132(1–3), 391–394 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  56. 56.
    C. Thomassen, A theorem on paths in planar graphs. J. Graph Theory 7, 169–176 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  57. 57.
    C. Thomassen, Reflections on graph theory. J. Graph Theory 10(3), 309–324 (1986)MathSciNetzbMATHCrossRefGoogle Scholar
  58. 58.
    W.T. Tutte, A theorem on planar graphs. Trans. Am. Math. Soc. 82, 99–116 (1956)MathSciNetzbMATHCrossRefGoogle Scholar
  59. 59.
    W.T. Tutte, On Hamiltonian circuits. J. Lond. Math. Soc. 21, 98–101 (1946)MathSciNetzbMATHCrossRefGoogle Scholar
  60. 60.
    W.T. Tutte, The factorization of linear graphs. J. Lond. Math. Soc. 22, 107–111 (1947)MathSciNetzbMATHCrossRefGoogle Scholar
  61. 61.
    S.A. van Aardt et al., Local properties in graphs that imply global cycle properties. Report on the BIRS Focused Research Workshop 15frg184 (2015)Google Scholar
  62. 62.
    E.S. Wolk, A note on “The comparability graph of a tree”. Proc. Am. Math. Soc. 16(1), 17–20 (1965)MathSciNetzbMATHGoogle Scholar
  63. 63.
    S. Zhan, On Hamiltonian line graphs and connectivity. Discrete Math. 89, 89–95 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  64. 64.
    C.Q. Zhang, Cycles of given length in some K1,3-free graphs. Discrete Math. 78, 307–313 (1989)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of South CarolinaColumbiaUSA

Personalised recommendations